Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


to start or not?
Jun 11, 2007

hi, I've been positive for about 4-5 years. Always had a relatively low CD4 (280 - 375) with no distinct trend up or down. Percentage in the low to mid 20's. VL about 28k with little fluctuation. No O.I.s or symptoms other than fatigue. Doc has always urged starting. I know compliance, for me, will not be a problem. Seems like Atripla is the treatment du jour. Three questions. 1) If you were me would you start now? 2) I have had sleep problems and mild depression problems in the past. Should Atripla be avoided? Or are past problems not predictive of future side effects. 3) If I start and decide I want to stop will I be any worse off than if I hadn't started at all. In other words if I don't like the side effects, if any, can I basically take a Mulligan and go back to where I was? You guys do a great job here. This site is a real godsend. Thanks, Peace

Response from Dr. Pierone

Hello, and thanks for posting.

For any non-golfers, a Mulligan is a golf term for a "do-over" when a bad tee shot is struck and it is generally reserved for the first tee when jitters are typically the worst.

Atripla is certainly the drug du jour, and this status is well-deserved, its convenience and high level effectiveness make it the front-runner of the available choices. But because of its side effect profile it is not for everyone. It can produce sleep disturbance and fatigue and you have these already. Since past problems are not necessarily predictive of future results this is not a deal-killer and I have seen patients with HIV-related fatigue improve greatly with Atripla, so go figure. An alternative choice would be Truvada and Viramune when depression and sleep disturbance pre-exist, especially if these problems are moderate to severe. It sounds like in your situation it could go either way.

We are warned as medical providers not to inject our personal biases and what our personal choices might be into management decision discussions with our patients. Why not? Mainly because personal decisions about medical are based on multiple factors which are specific for the individual. This might include cultural or religious beliefs, degree of risk tolerance, family or relationship dynamics, financial constraints, and work-related considerations, among others. So if I were to tell you what I would do, it might taint your decision making process, which might make you more likely to do what I would do, and what I would do might not be the best for you. Got it? This is the theory in any case. So for the record, I really can't say what I would do because I am not you, and your decision should be yours and yours alone.

But if you really wanted to know what I would do if I were you (fully realizing that I am not you) and you promised to not let what I say taint your personal decision making algorithm, then I would tell you.

Here goes. My personal bias would be to start HAART much earlier than the formal treatment guidelines suggest. So for me, I would start sooner. Why sooner? Because I have prescribed these medications for so many years I have a pretty good idea about the negative side effects and I can see that the newer drugs are better and safer. Plus, I have many patients who have been on HIV medications for a long time and they tell me that they feel normal with no side effects whatsoever. So I would look at them as models, and hope that I had the same positive outcome.

Another reason that I personally would go on medications is because I am in a committed monogamous relationship and would be worried about transmitting infection to my wife.

Another reason that I would go on early treatment is that I worry about the effect of uncontrolled viremia on brain function and don't want to lose neurons any faster than I have to. This personal worry of mine is really not substantiated by the medical literature and may have no basis in fact. Also I have quite a few patients who are waiting to start HIV medications with CD4+ lymphocyte counts in the over 300 range and as far as I can tell they don't seem to have diminished neuro-cognitive function. My trepidation is more based on a few small studies which have suggested there may be subtle negative effects of HIV on brain function, even with higher CD4+ lymphocyte counts.

Finally, if I did start treatment and things did not work out, I would simply take a Mulligan. The risk of developing viral resistance from a one-time stop of a NNRTI-based regimen is probably in the 1 percent range, so this is a risk I would personally take.

I hope that this admittedly biased discussion helps further your understanding of some of the factors which go into individual treatment decisions without unduly influencing your choice.

Good luck!



Previous
MASS-HIV antibody testing...
Next
switching medication

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement